Wildfire, S Sierra Mtns
- When
- September 7, 12:30 PM PST to September 29, 12:00 PM PST
- Where
- S Sierra Mtns forecast zone
- Reported by
- Park/Forest Service
The Meadow fire was located in Yosemite National Park, 5 miles East of Yosemite Valley, east of Half Dome in the Little Yosemite Valley. It was started by lightning on July 19, 2014, but was not discovered until August 15, 2014.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
The Meadow fire was located in Yosemite National Park, 5 miles East of Yosemite Valley, east of Half Dome in the Little Yosemite Valley. It was started by lightning on July 19, 2014, but was not discovered until August 15, 2014. The fire only grew to 10 acres and was being managed for resource objectives until September 7, 2014 when strong winds developed and began to rapidly spread the fire. The fire grew to 4772 acres before being contained on September 29, 2014. There were no fatalities and no structures lost. However, access to Half Dome was closed for several days. Cost of containment was $4.9 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Sep 7, 1:15 AM PST, 11 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
215 AM PDT SUN SEP 7 2014
.SYNOPSIS...CLOUDS AND POSSIBLE THUNDERSTORMS OVER MAINLY KERN
COUNTY AND THE SOUTHERN SIERRA THIS AFTERNOON THROUGH MONDAY AS
REMNANTS OF HURRICANE NORBERT SPREAD NORTHWARD. UPPER LEVEL TROUGH
EXPECTED ON TUESDAY WHICH WILL CLEAR OUT ANY RESIDUAL CLOUDS AND
PRECIPITATION.
&&
.DISCUSSION...WATER VAPOR IMAGERY SHOWS THE LEADING EDGE OF THE
TROPICAL MOISTURE FROM NORBERT NOW MOVING INTO SOUTHEAST
CALIFORNIA HOWEVER THE DEEPER MOISTURE REMAINS WELL TO THE SOUTH.
FOR TODAY MOST OF THE FORECAST AREA WILL REMAIN SUNNY WITH CLOUDS
ON THE INCREASE THIS AFTERNOON OVER THE KERN COUNTY DESERT AND
MOUNTAIN REGIONS. BY LATER IN THE AFTERNOON ENOUGH MOISTURE MAY
HAVE ARRIVED FOR A SLIGHT CHANCE OF THUNDERSTORMS PER THE CURRENT
FORECAST. THE MAIN FORECAST CHALLENGE FOR TONIGHT WILL BE THE
NORTHWARD EXTENT OF MOISTURE AND THE OVERNIGHT CONVECTIVE
POTENTIAL. AS OF NOW, I DON'T SEE ANY EMBEDDED WEATHER
DISTURBANCES TO ACT AS A TRIGGER FOR OVERNIGHT CONVECTION IN THE
SAN JOAQUIN VALLEY HOWEVER WITH NORTHWARD ADVECTING MOISTURE, THE
THREAT CANNOT BE COMPLETELY RULED OUT.
FOR MONDAY, THE FORECAST REMAIN RATHER TRICKY. MODELS KEEP RATHER
DEEP MOISTURE IN PLACE OVER THE SOUTHERN PART OF THE FORECAST AREA
AND THE SIERRA. THIS PRESENTS THE THREAT OF THUNDERSTORM
DEVELOPMENT IF THE CLOUD DECK ALLOWS FOR ENOUGH SUN TO DESTABILIZE
THE ATMOSPHERE. IN ADDITION, MODELS BRING THE PACIFIC TROUGH
ONSHORE IN THE AFTERNOON ALONG THE CENTRAL COAST AND THIS WILL
CERTAINLY SHIFT THE WINDS ALOFT TO THE WEST, EFFECTIVELY PUSHING
AND SHOWER OR THUNDERSTORM ACTIVITY TO THE EAST. CURRENT FORECAST
AGAIN HAS THE TREND HANDLED WELL WITH ACTIVITY CONFINED TO THE
SIERRA AND EAST KERN COUNTY BY DAYS END.
MOISTURE WILL BE SWEPT WELL EAST OF THE AREA BY TUESDAY AS THE
TROUGH QUICKLY MOVES THROUGH THE REGION. HIGH PRESSURE IS THEN
PROGGED TO BUILD OVER THE CALIFORNIA COAST BY WEDNESDAY AND REMAIN
THROUGH THE END OF THE UPCOMING WEEK.
&&
.AVIATION...
MID LEVEL CLOUD COVER WILL BE ON THE INCREASE FROM THE SOUTH SUNDAY
AFTERNOON WITH LCL IFR CONDITIONS DUE TO ISOLATED THUNDERSTORMS
AFTER 21Z TOWARDS THE KERN COUNTY MOUNTAINS AND DESERT. THE
THUNDERSTORM THREAT WILL BECOME MORE WIDESPREAD SUNDAY NIGHT
EXTENDING OVER THE SOUTHERN SIERRA AND KERN COUNTY AREA. OTHERWISE
VFR CONDITIONS WILL PREVAIL ELSEWHERE IN THE CENTRAL CALIFORNIA
INTERIOR THROUGH 12Z MONDAY.
...END.
VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL CALIFORNIA INTERIOR
DURING THE NEXT 24 HOURS.
&&
.AIR QUALITY ISSUES...
ON SUNDAY SEPTEMBER 7 2014... UNHEALTHY FOR SENSITIVE GROUPS IN
FRESNO COUNTY.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG
&&
.CERTAINTY...
THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS HIGH.
THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.
&&
.CLIMATE...
RECORDS
SITE DATE HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR
KFAT 09-07 108:1904 77:1893 73:1998 50:1964
KFAT 09-08 108:1904 76:1931 74:1998 49:1897
KFAT 09-09 107:1904 75:1985 76:1888 50:1964
KBFL 09-07 110:1977 77:1978 78:1977 45:1901
KBFL 09-08 109:1904 77:1914 78:1977 47:1915
KBFL 09-09 108:1904 76:1985 80:1982 48:1901
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
PUBLIC...DUDLEY
AVN/FW...MV
SYNOPSIS...DUDLEY
WEATHER.GOV/HANFORDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HANFORD CA 753 AM PDT SUN SEP 7 2014 CAZ095>099-081500- KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 753 AM PDT SUN SEP 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL CALIFORNIA. ...SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY AND MONDAY... .DAY ONE...TODAY AND TONIGHT * TIMING...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DURING SUNDAY AFTERNOON THROUGH EVENING. * LOCATIONS...MAINLY THE KERN COUNTY MOUNTAINS AND DESERT...AS WELL AS THE SOUTHERN SIERRA NEVADA FROM KERN COUNTY TO KINGS CANYON. * IMPACTS...LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND GUSTY...ERRATIC WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY * TIMING...RESIDUAL THUNDERSTORM ACTIVITY POSSIBLE MONDAY MORNING THROUGH AFTERNOON. * LOCATIONS...MAINLY THE KERN COUNTY MOUNTAINS AND DESERT...AS WELL AS THE SOUTHERN SIERRA NEVADA FROM KERN COUNTY TO KINGS CANYON. * IMPACTS...LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND GUSTY...ERRATIC WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. WP
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539729.